Texas, 2020

Hail and Damaging Winds in Texas, May 24, 2020

May 24, 2020 · NWS SHV · 24 events in 9 counties and zones

Numerous showers and thunderstorms developed during the afternoon of May 24th, as an upper level disturbance rotated north across East-Central Texas, ahead of a large upper level trough of low pressure slowly drifting east over much of the Rockies. Moderate instability developed during the afternoon is response to diurnal heating and a very moist air mass in place, such that some of these storms…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Numerous showers and thunderstorms developed during the afternoon of May 24th, as an upper level disturbance rotated north across East-Central Texas, ahead of a large upper level trough of low pressure slowly drifting east over much of the Rockies. Moderate instability developed during the afternoon is response to diurnal heating and a very moist air mass in place, such that some of these storms became severe, producing hail and multiple reports of damaging winds which downed trees and power lines across East Texas, Northwest Louisiana, and Southeast Oklahoma. These storms eventually weakened by early evening as the air mass stabilized in response to the more widespread rain cooled air.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 24, 11:55 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, May 24, 11:55 AM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1255 PM CDT Sun May 24 2020

.AVIATION...

For the 24/18Z TAF period, a mix of MVFR/low VFR cigs observed to
begin this period as low-level SE flow continues to supply abundant
Gulf moisture across our area terminals. With additional heating
this afternoon, expect convection to become very active aided by
an upper level disturbance shifting east from central Texas along
with an enhanced sea breeze from the coast. Therefore, cigs/vsbys
will be impacted with intermittent MVFR conditions continuing with
TEMPO thunder and periods of brief heavy rainfall. Then, look for
a gradual decrease in convection with the loss of heating by early
to mid evening before another strong upper level impulse advances
eastward across Texas overnight and into our western terminals by
early to mid morning on Monday. Therfore, have reintroduced SHRA
and VCTS at our East Texas sites just prior to daybreak. Cigs will
likely drop back into the MVFR range as well during this timeframe
with S/SE winds prevailing between 5-10 kts with higher gusts
invof convection.

/19/

&&

.PREV DISCUSSION... /issued 1115 AM CDT Sun May 24 2020/

UPDATE...

We are still on pace for an active day of convection, and radar
trends bear that out with shwrs and tstms beginning to quickly
develop and spread north from the middle/upper Texas coast and
farther east along the adjacent coastal sections of Louisiana.
This is occurring near and just ahead of a mid/upper level
circulation over Central Texas. Meanwhile, increasing low-level
S/SE flow will help to further enhance this convection with the
sea breeze influence. As a result, expect increasing coverage and
intensity of convection moving from SW to NE as we go through the
afternoon and early evening hours. Some of these storms may put
down some gusty winds in addition to brief heavy rainfall and
frequent lightning, but the threat of any severe storms should
remain to our west. The current forecast has a good handle on all
elements, and no changes are planned at this time.

/19/

PREV DISCUSSION... /issued 400 AM CDT Sun May 24 2020/

SHORT TERM.../Today through Monday/

Continue watching a decaying cold pool associated with a remnant
MCS moving our way from the Middle/Upper Red River Valley early
this morning. While this convection does not have the intensity
associated with it it once did, still holding together really well
as it moves east near 30kts. This convection already much further
east than any progs suggest so took into account where this
activity would be prior to 12z and then after 12z with a pre-first
period warranted in our forecast this morning. Looking aloft,
longwave trough centered across the Intermountain west will move
eastward into the Plains later today but downstream of this trough
is a perturbation across Central Texas that will lift out
northeast into our region today. This perturbation will provide
the necessary forcing along with ample moisture transport
northward from the Gulf to produce scattered to numerous showers
and thunderstorms across at least the western two thirds of our
region today. In fact, already seeing isolated activity well
inland across SE TX this morning attm and coverage will only
increase with daytime heating assisting in increasing storm
coverage as well.

Overnight, longwave trough becomes well established across the
Plains with additional perturbations moving our way from the
southwest. Once we lose the evening convection across our eastern
half which will be more tied to left over daytime heating, will
watch for increasing coverage late tonight moving into our region
from the southwest with that coverage becoming widespread from
west to east during Memorial Day.

Still think it's too early to consider a Flash Flood Watch across
any portion of our region through at least tonight but as soils
continue to saturate from periods of heavy rainfall, will likely
be in need of a Watch for at least portions of Northeast Texas as
we move into the middle portions of the upcoming shortened work
week but more on this in the discussion below. The good news is
the widespread nature of the activity to go along with abundant
cloud cover should keep heating at bay which will help to undercut
instability, thus, keeping any possibility of strong to severe
thunderstorms unlikely.

13

LONG TERM.../Monday Night through Saturday Night/

Wet conditions remain likely during the upcoming week. By Monday
night, an upper ridge will be in place across the eastern 1/3 of the
CONUS, generally east of the Appalachian Mountains. The
aforementioned longwave trough west of the region will continue to
dig through the Southern Plains dragging a cold front with it.
Showers and thunderstorms will be a good possibility as a disturbance
will move into the region ahead of the trough. Models continue to
indicate that the trough and cold front will slow its progression on
Tuesday and stall across the Southern Plains near the I-35 corridor
with the trough closing off from the westerlies over Northwest Texas
by Tuesday evening. With the ridge expected to stay in place along
the East Coast of the CONUS, a blocking pattern will set up over the
Southern Plains. Models differ slightly on the placement of the
closed low, but general consensus is that it will meander somewhere
across the northern half of Texas through the remainder of the week
into next weekend.  With our region on the east side of the low,
lots of low level moisture will continue to stream into the region.
With the aid of daytime heating, along with a few disturbances
moving across the region, rain chances will remain in the forecast
through the entire period. With the lack of wind shear across the
region, not expecting widespread severe weather, although some
localized strong to severe storms will be possible given the amount
of instability and low level moisture expected to be in place.
However, flooding may become a concern with the prolong period of
rainfall across the region.

With rain and cloud cover over the region during the extended
period, milder afternoon and overnight temperatures can be expected.
In fact, high temperatures will probably occur around the lunch or
early afternoon hours, generally before the rain moves in, as
convection will be at its greatest coverage during the late
afternoon/early evening hours. /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  68  83  68  81 /  50  70  60  70
MLU  69  85  68  84 /  30  70  40  70
DEQ  65  81  65  79 /  60  80  70  70
TXK  67  81  66  79 /  60  80  70  70
ELD  67  85  66  82 /  40  70  60  70
TYR  68  79  66  79 /  70  80  70  70
GGG  67  82  66  80 /  60  80  70  70
LFK  69  82  68  82 /  60  80  50  70

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19/13/20
Hazardous weather outlook, May 24, 10:32 AM CST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1132 AM CDT Sun May 24 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-251645-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1132 AM CDT Sun May 24 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms will increase in coverage today during
the late morning through the afternoon hours as low level moisture
will increase ahead of an upper upper level disturbance that will
move across East Texas. An isolated strong to severe thunderstorm
will also be possible in the afternoon, as the marginal risk has
been expanded into our area. Damaging winds will be the main
threat with this activity. Additionally, heavy rain could lead to
localized flooding in some areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

The Four State Region will be transitioning into a fairly wet
period through the upcoming work week with a nearly stalled upper
level trough west of our region. This will result in periods of
scattered to numerous showers and thunderstorms through much of
the extended forecast. Flash Flood watches may become necessary
for portions of the Four State Region.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed this afternoon.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

44

In the hours before

Special weather statement, May 24, 1:34 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Shreveport LA
234 PM CDT Sun May 24 2020

TXZ137-138-150-151-153-242015-
Gregg TX-Panola TX-Harrison TX-Rusk TX-Shelby TX-
234 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARRISON...PANOLA...
EASTERN RUSK...NORTHWESTERN SHELBY AND SOUTHEASTERN GREGG COUNTIES
UNTIL 315 PM CDT...

At 233 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Tenaha, or 8 miles south of Carthage, moving north
at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Marshall, Carthage, Hallsville, Tatum, Tenaha, Beckville, Joaquin,
Deberry, Elysian Fields, Easton, Scottsville, Gary City, Front,
Darco, Fairplay, Jonesville, Midyett, Deadwood, Dotson and Woods.

LAT...LON 3194 9404 3191 9455 3252 9467 3256 9410
TIME...MOT...LOC 1933Z 172DEG 25KT 3203 9433

44
Special weather statement, May 24, 1:51 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Shreveport LA
251 PM CDT Sun May 24 2020

TXZ125-136>138-149>151-242030-
Upshur TX-Gregg TX-Cherokee TX-Smith TX-Panola TX-Harrison TX-
Rusk TX-
251 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SMITH...WEST CENTRAL HARRISON...
SOUTHWESTERN PANOLA...RUSK...SOUTHWESTERN UPSHUR...GREGG AND NORTHERN
CHEROKEE COUNTIES UNTIL 330 PM CDT...

At 250 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maydelle to near Ponta to near Henderson.
Movement was northwest at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Tyler, Longview, Jacksonville, Henderson, Kilgore, Whitehouse, White
Oak, Gladewater, Rusk, Overton, Bullard, Troup, New London, Arp,
Clarksville City, East Mountain, Pinehill, Mount Selman, Liberty City
and Maydelle.

LAT...LON 3230 9545 3236 9545 3238 9548 3256 9523
      3256 9521 3254 9518 3257 9515 3264 9470
      3197 9455 3190 9502 3170 9528 3190 9543
      3193 9542 3196 9545 3205 9542 3206 9544
      3209 9543 3215 9548 3218 9546 3223 9549
TIME...MOT...LOC 1950Z 153DEG 27KT 3179 9524 3195 9504 3208 9484

44

The radar

The Shreveport radar (KSHV), 110 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Rusk

When
May 24, 1:59 PM CST
Where
Rusk County, 1.91 mi WNW of Old London
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.236, -94.982

Trees were blown down at the intersection of FM 838 and FM 2089.

Thunderstorm Wind, Rusk

When
May 24, 2:23 PM CST
Where
Rusk County, 2.41 mi NW of Cross Rds
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.356, -94.807

A tree was blown down near the intersection of FM 2276 and CR 292 east of Kilgore.

Thunderstorm Wind, Gregg

When
May 24, 2:33 PM CST
Where
Gregg County, 1.11 mi WSW of Gladewater
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.523, -94.948

Several trees were blown down between Kilgore and Gladewater.

Hail, Gregg

When
May 24, 2:40 PM CST
Where
Gregg County, 1.27 mi N of Tenneryville
Measured
0.88 in hail
Reported by
Public
Coordinates
32.548, -94.799

Nickel size hail fell about 3 miles northwest of Longview.

Thunderstorm Wind, Upshur

When
May 24, 2:50 PM CST
Where
Upshur County, 1.15 mi NE of Pritchett
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.660, -95.004

Numerous trees were blown down throughout Upshur County, including Crabapple and Crepe Myrtle Road just south of Pritchett, Willow Oak Road, Mockingbird Lane, Highway 154, FM 556, and Silver Maple Road. Trees and power lines were downed on Aspen Trail near Pritchett. Two trees fell onto power lines near the Harmony School.

Thunderstorm Wind, Wood

When
May 24, 2:51 PM CST
Where
Wood County, 3.37 mi SSW of Pine Mills
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.683, -95.315

A tree was blown down on County Road 3859 north of Hawkins.

Thunderstorm Wind, Wood

When
May 24, 2:53 PM CST
Where
Wood County, 1.05 mi E of Yantis
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.930, -95.552

A tree was blown down on County Road 1840 just southeast of Yantis.

Thunderstorm Wind, Wood

When
May 24, 2:59 PM CST
Where
Wood County, 3.5 mi N of Hawkins Holly Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.750, -95.190

A tree was blown down on FM 2869 about one mile south of Highway 154.

Thunderstorm Wind, Upshur

When
May 24, 2:59 PM CST
Where
Upshur County, 1.37 mi E of Rhonesboro
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.753, -95.107

A tree was blown down on top of a vehicle in front of the Harmony Junior High School, trapping a person inside.

Hail, Upshur

When
May 24, 3:00 PM CST
Where
Upshur County, 0.83 mi NNE of Gilmer Upshur Co Arp
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
32.712, -94.946

Golf ball size hail fell near Gilmer.

Thunderstorm Wind, Camp

When
May 24, 3:25 PM CST
Where
Camp County, 2.76 mi N of Pine
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.960, -94.956

Trees were blown down on County Road 1218.

Thunderstorm Wind, Titus

When
May 24, 3:30 PM CST
Where
Titus County, 2.16 mi NW of Roeder
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.124, -94.904

Trees and power lines were downed on County Road 4710.

Thunderstorm Wind, Camp

When
May 24, 3:30 PM CST
Where
Camp County, 2.48 mi W of Pittsburg
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.005, -95.012

Trees were blown down on Highway 11 near the intersection of FM 1521.

Thunderstorm Wind, Camp

When
May 24, 3:30 PM CST
Where
Camp County, 2.39 mi NE of Leesburg
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.005, -95.051

Trees were downed at the 5000 block of Highway 11 West.

Thunderstorm Wind, Morris

When
May 24, 3:31 PM CST
Where
Morris County, 0.9 mi NW of Daingerfield
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.041, -94.759

A tree was blown onto power lines on County Road 1127.

Thunderstorm Wind, Camp

When
May 24, 3:35 PM CST
Where
Camp County, 1.22 mi SW of Harvard
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.060, -94.987

Trees were blown down on County Road 2119.

Thunderstorm Wind, Morris

When
May 24, 3:36 PM CST
Where
Morris County, 2.79 mi NNE of Cason
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.089, -94.809

A tree was blown down onto FM 144 just north of Highway 49.

Thunderstorm Wind, Franklin

When
May 24, 3:37 PM CST
Where
Franklin County, 3.47 mi NW of Burley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.141, -95.304

A tree was blown down onto County Road 3050.

Thunderstorm Wind, Titus

When
May 24, 3:42 PM CST
Where
Titus County, 0.43 mi S of Adbra
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
33.164, -95.031

One inch tree limbs were broken and a few shingles were blown off of a home several miles east of the Winfield community.

Thunderstorm Wind, Titus

When
May 24, 3:45 PM CST
Where
Titus County, 2.01 mi N of Mt Pleasant
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.199, -94.981

Two trees were blown down on FM 2152.

Thunderstorm Wind, Titus

When
May 24, 3:45 PM CST
Where
Titus County, 1.76 mi S of Cookville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.155, -94.854

A tree was blown down on FM 1000.

Thunderstorm Wind, Titus

When
May 24, 3:51 PM CST
Where
Titus County, 1.61 mi NE of Green Hill
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.266, -94.980

A tree was blown down onto County Road 1670.

Thunderstorm Wind, Franklin

When
May 24, 3:56 PM CST
Where
Franklin County, 2.93 mi SE of Hagansport
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.323, -95.191

Two trees were blown down onto County Road 2120 near County Road 2110.

Thunderstorm Wind, Red River

When
May 24, 4:10 PM CST
Where
Red River County, 1.11 mi SE of Clarksville
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.611, -95.034

Numerous trees and power lines were downed across Red River County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887269, 887272, 887270, 887271, 887273, 887274, 887275, 887276, 887278, 887277, 887279, 887280, 887281, 887282, 887283, 887284, 887285, 887286, 887287, 887288, 887289, 887290, 887291, 887292.